Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 402, NWS Nashville, TN

September 23, 2006Fentress County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 23, 2006, 5:47 PM CDT for Fentress County, Tennessee. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2006, 5:47 PM CDT (22:47 UTC)
Expired
Sep 23, 2006, 6:00 PM CDT
In force
13 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 139 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 12:13 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-276 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 232249
SVROHX
TNC049-232300-
/O.NEW.KOHX.SV.W.0402.060923T2247Z-060923T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CDT SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FENTRESS COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF JAMESTOWN

* UNTIL 600 PM CDT

* AT 545 PM CDT...A NATIONAL WEATHER SERVICE STORM SPOTTER
  IN THE AREA SOUTH OF JAMESTOWN HAS REPORTED NICKEL SIZE HAIL.
  THIS STORM WAS LOCATED 6 MILES SOUTH OF JAMESTOWN...AND MOVING 
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN FENTRESS COUNTY AT 600 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3641 8510 3624 8503 3637 8470 3652 8472

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:31 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 23, 3:31 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
331 PM CDT SAT SEP 23 2006

.DISCUSSION...
LEADING EDGE OF A LARGE AREA OF BROKEN SHOWER AND TSTM ACTIVITY
EXTENDS FROM PORTLAND THROUGH CENTERVILLE AND SAVANNAH TN. THE
COLD FRONT IS LOCATED BACK ACROSS MO AND AR. THE PRECIPITATION
ACTIVITY IS ASSOCIATED WITH THE PRE FRONTAL TROUGH WHICH IS A GOOD
75-100 MILES OR SO EAST OF THE FRONT.

MODELS ARE HAVING A DIFFICULT TIME WITH QPF PLACEMENT AND ARE TOO
FAR WEST WITH THE QPF. HOWEVER...MODELS SEEM REASONABLE IN THAT AN
ADDITIONAL LINE OF STORMS WILL NOT FORM FROM THE MID MS VALLEY NORTHWARD.
HOWEVER...THE CURRENT BAND OF SHOWERS AND STORMS IS GOING TO MOVE
VERY SLOWLY EASTWARD WHILE INTENSIFYING AS WELL. THUS...GIVEN THE
SHEAR AND HELICITY VALUES...TORNADIC POTENTIAL WILL REMAIN ALONG
WITH AN EXPANDED FLASH FLOOD THREAT.

IN ADDITION TO THE ISOLATED TORNADO/SVR TSTM THREAT...I HAVE DECIDED TO
EXPAND THE FLASH FLOOD WATCH TO INCLUDE THE NORTHERN HALF OF THE
MID STATE. THIS IS THE AREA THAT RECEIVED RAINFALL EARLIER TODAY
SO IT IS EXTRA PRONE TO FLASH FLOODING. FURTHERMORE...QPF RETURNS
FAVOR SLIGHTLY HIGHER VALUES ACROSS THE NORTH. GIVEN THE SLOWER
SPEED OF THE FROPA...WHICH IS NOT EXPECTED TO MOVE THROUGH UNTIL
SUNDAY MORNING...WILL CONTINUE TO RUN THE FLASH FLOOD WATCH UNTIL
SUNDAY MORNING.

FOR POPS...WILL CARRY CATEGORICAL PROBS TONIGHT OF COURSE. THEN ON
SUNDAY...WILL CARRY LIKELY POPS PLATEAU...WITH A CHANCE ELSEWHERE.

A SEASONAL AND POP FREE AIRMASS BUILDS IN FOR MON THROUGH WED. COULD
SEE SOME PATCHY FOG ACROSS THE PLATEAU ON MON MORNING AS DEW POINT
DEPRESSIONS BOTTOM OUT.

BY THURSDAY...AND UPPER LEVEL SYSTEM WILL BEGIN TO QUICKLY DIG
ACROSS THE MID WEST. THIS WILL DRIVE A COLD FRONT SOUTHWARD BRINGING
A CHANCE OF RAIN SHOWERS TO THE AREA THURSDAY AND FRIDAY. COOLER
TEMPS WILL ACCOMPANY THE PRECIP AS THE UPPER LOW CONTINUES TO DIG.
A RETURN TO PARTLY CLDY BUT COOL CONDITIONS ARE EXPECTED FOR SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    67  76  55  73 / 100  50  10  10
CLARKSVILLE  61  73  51  73 / 100  30  10  10
CROSSVILLE   67  73  52  68 /  80  70  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
BENTON...CANNON...CHEATHAM...CLAY...CUMBERLAND...DAVIDSON...
DEKALB...DICKSON...FENTRESS...HICKMAN...HOUSTON...HUMPHREYS...
JACKSON...MACON...MONTGOMERY...OVERTON...PICKETT...PUTNAM...
ROBERTSON...RUTHERFORD...SMITH...STEWART...SUMNER...TROUSDALE...
VAN BUREN...WARREN...WHITE...WILLIAMSON...AND WILSON.

&&

21
Hazardous weather outlook, Sep 23, 9:59 AM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR MODERATE RISK
NATIONAL WEATHER SERVICE NASHVILLE TN
959 AM CDT SAT SEP 23 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-231715-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
959 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS MIDDLE
TENNESSEE TODAY AND TONIGHT. GUSTY SOUTH WINDS WILL BRING MOIST AND
UNSTABLE AIR INTO THE REGION AS A STRONG COLD FRONT APPROACHES FROM
THE WEST. SOME STORMS WILL BE SEVERE...WITH DAMAGING WINDS...
LARGE HAIL...AND ISOLATED TORNADOES. THE GREATEST RISK FOR SEVERE
WEATHER WILL BE OVER THE WESTERN HALF OF THE MIDSTATE...
INCLUDING METRO NASHVILLE. LOCALLY HEAVY RAINFALL IS ALSO A
POSSIBILITY.

THUNDERSTORMS WILL INCREASE IN COVERAGE TONIGHT AS THE FRONT
MOVES INTO MIDDLE TENNESSEE. THERE IS A CONTINUED THREAT FOR
DAMAGING WINDS...HAIL AND ISOLATED TORNADOES...ESPECIALLY WEST OF
I65. IN ADDITION TO SEVERE WEATHER...FLASH FLOODING IS POSSIBLE.
A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHWEST MIDDLE TENNESSEE
THROUGH TONIGHT. THIS AREA IS EXPECTED TO HAVE 2 TO 3 INCHES OF
RAINFALL WITH LOCALLY HIGHER AMOUNTS. FOR THE REST OF THE MID
STATE...1 TO 2 INCHES OF RAINFALL WILL BE COMMON...WITH LOCALLY
HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL LINGER THROUGH SUNDAY MORNING...
ESPECIALLY EAST OF I 65. ISOLATED SEVERE STORMS WILL REMAIN A
POSSIBILITY IN THE EXTREME SOUTHEASTERN PORTION OF THE AREA
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUIRED AT ANY POINT THROUGH
SUNDAY.

JLM

In the hours before

Local storm report, Sep 23, 4:38 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 E BRENTWOOD           36.00N 86.77W
09/23/2006  E0.75 INCH       WILLIAMSON         TN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN THE AREA JUST EAST OF
            BRENTWOOD

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:18 PM CDTSevere Thunderstorm WarningOHXStewart57 min
Sep 22, 8:43 PM CDTTornado WarningOHXStewart32 min
Sep 22, 10:49 PM CDTSevere Thunderstorm WarningOHXStewart56 min
Sep 22, 11:21 PM CDTSevere Thunderstorm WarningOHXMontgomery39 min
Sep 23, 12:46 AM CDTSevere Thunderstorm WarningOHXStewart44 min
Sep 23, 12:46 AM CDTSevere Thunderstorm WarningOHXStewart44 min
Sep 23, 3:06 AM CDTSevere Thunderstorm WarningOHXStewart24 min
Sep 23, 3:44 AM CDTSevere Thunderstorm WarningOHXMontgomery31 min
Sep 23, 4:00 AM CDTTornado WarningOHXMontgomery14 min
Sep 23, 4:01 AM CDTFlash Flood WatchOHXBenton, Cannon, Cheatham, Clay, Cumberland, Davidson and 23 more23 hr
Sep 23, 4:05 AM CDTTornado WarningOHXCheatham, Robertson25 min
Sep 23, 4:16 AM CDTTornado WarningOHXRobertson29 min
Sep 23, 4:24 AM CDTSevere Thunderstorm WarningOHXRobertson36 min
Sep 23, 4:37 AM CDTTornado WarningOHXSumner23 min
Sep 23, 4:43 AM CDTSevere Thunderstorm WarningOHXSumner32 min
Sep 23, 5:01 AM CDTTornado WarningOHXSumner29 min
Sep 23, 5:16 AM CDTSevere Thunderstorm WarningOHXWilson44 min
Sep 23, 5:26 AM CDTSevere Thunderstorm WarningOHXMacon, Trousdale49 min
Sep 23, 5:51 AM CDTTornado WarningOHXSmith24 min
Sep 23, 6:12 AM CDTSevere Thunderstorm WarningOHXJackson33 min
Sep 23, 6:57 AM CDTFlash Flood WarningOHXStewart2 hr
Sep 23, 2:35 PM CDTSevere Thunderstorm WarningOHXRobertson25 min
Sep 23, 3:16 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith29 min
Sep 23, 3:32 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner28 min
Sep 23, 4:07 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson, Wilson23 min
Sep 23, 4:44 PM CDTSevere Thunderstorm WarningOHXRutherford31 min
Sep 23, 5:02 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford28 min
Sep 23, 5:02 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren, White43 min
Sep 23, 5:40 PM CDTSevere Thunderstorm WarningOHXWarren, White35 min
Sep 23, 5:45 PM CDTSevere Thunderstorm WarningOHXDeKalb30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.